Flood, Clark
- When
- May 27, 4:45 AM CST to May 31, 11:59 PM CST
- Where
- Clark forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80. Reported rainfall was as high as 4 inches (Cedar Rapids) during this period, while some locations received 5 to 6 inches. The high amounts of water from smaller creeks and streams led to rapid rises on the area's larger rivers and streams, then major to near record flooding. Most of the hardest hit counties, flood-wise, were along the U.S. Highway 20 corridor in Iowa. In Manchester, Iowa, the Maquoketa River reached its second highest level ever, second only to a crest in the 1950s. Flooding closed the major east-west road through the city. That road is also a state highway. The high water also forced evacuations of some businesses. Some homes were affected, too.Independence, Iowa also encountered major flooding on the Wapsipinicon River. Its crest was the sixth highest on record. Many homes were affected, and the high water forced the evacuation of some businesses in town just like in Manchester. In Independence, some normally small creeks became major waterways during and after the heavy rain, which flooded some houses and businesses that were some distance from those houses that were affected by high water on the Wapsipinicon River. High water forced the closing of Iowa Highway 150 on the south side of town, where the road crosses the river. With this major road shut down, access to the city was inconvenient from the south. It required one to either travel several miles east on U.S. Highway 20, then back the same several miles to Independence, or to travel west a little and then take a road into the west side of Independence.Jones County, Iowa, also experienced problems from high water on the Wapsipinicon River. The river in Anamosa crested at the second highest level on record. The flood fight in Anamosa was successful in keeping most of the city safe from flooding.The second major rain event of the month occurred from the 29th through the 31st. Reported rainfall was as much as two and a half inches of rain with other locations reporting as much as 3 to 4 inches. This additional rain led to additional rises and crests on some rivers, with most of the crests occurring in June. The second crests were in some cases the same as or higher than the first crests. Lower sections of the Wapsipinicon River, for example, in Clinton and Scott counties, experienced high second crests. Large amounts of water coming downstream from the first heavy rain event combined with runoff from the second rain event to produce the second highest crest on record on the Wapsipinicon River near De Witt, Iowa. The high water forced the closing of Old U.S. Highway 61 south of De Witt, Iowa, along with the closing of a business along the river by the highway. The present U.S. Highway 61-a vital link between northern Scott County, Iowa, and Clinton County, Iowa-was unaffected.The Rock, Pecatonica, and La Moine rivers in Illinois also experienced flooding due to the heavy rains. Minor flooding occurred on the Rock River while moderate flooding occurred on the Pecatonica River. The La Moine River experienced minor flooding.The large amounts of water from the tributary rivers in Iowa and Illinois led to rises on the Mississippi River. Although the entire river rose in response to the large amounts of water, the river rose above flood stage from Lock and Dam15 in the Quad Cities to Gregory Landing, Missouri. Most of the rest of the crests occurred in June. The Mississippi River in the Quad Cities did crest during May, however, and it crested just over flood stage. Only minor flooding resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 3:15 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT THU MAY 27 2004 .SYNOPSIS... WEAK COLD FRONT EXTENDS FROM MN THROUGH NW IA AND SERN NE EARLY THIS MORNING. OLD WARM FRONT REMAINS TO OUR SOUTH...STRETCHING FROM A SURFACE LOW IN WESTERN KANSAS THROUGH CENTRAL MO INTO SRN IL/IN. STRATUS WAS ADVECTING N IN THE WEAK SLY FLOW AHEAD OF THE COLD FRONT AND COVERED MUCH OF SERN IA/W CENTRAL IL BY 08Z. CONVECTION WAS OCCURRING JUST TO THE NORTH AND SOUTH OF CWA EARLY THIS MORNING. CONVECTION FROM NERN KS INTO SOUTH CENTRAL MO ALONG AND NORTH OF THE WARM FRONT IN RESPONSE TO LOW LEVEL CONVERGENCE AHEAD OF 40 TO 50 KT H8 JET. TSRA FROM WRN WI INTO NE IA WAS JUST AHEAD OF S/W ENERGY MOVING THROUGH THE N CENTRAL U.S. && .SHORT TERM (TODAY AND TONIGHT) FORECAST CONCERNS FOR TODAY AND TONIGHT WILL CENTER AROUND CONVECTION THREAT TODAY AND ALSO IMPACT OF STRATUS ON MAX TEMPS TODAY. WILL INCLUDE A LOW POP ACROSS THE NRN HALF OF THE CWA EARLY THIS MORNING TO ACCOUNT FOR CONVECTION TO OUR NORTH. CURRENT EASTWARD MOVEMENT OF THE TSRA IN NERN IA SUGGESTS THAT IT WILL STAY NORTH OF CWA. HOWEVER...WITH STEEP MID LEVEL LAPSE RATES AND IR IMAGE SHOWING SOME PATCHY AC OVER NRN SECTIONS OF THE CWA EARLY THIS MORNING...SOUTHWARD DEVELOPMENT OF THE TSRA CANNOT BE RULED OUT. TO THE SOUTH...TSRA HAS BEEN LIFTING NE ACROSS NW MO EARLY THIS MORNING. CURRENT THINKING IS THAT LLJ WILL CONTINUE TO VEER AND WEAKEN...DECREASING THE CONVERGENCE N OF THE WARM FRONT... CAUSING TSRA TO FALL APART BEFORE REACHING THE SWRN CWA. HAVE LEFT POPS OUT FOR NOW...BUT THE CONVECTION WILL HAVE TO BE WATCHED AS IT LIFTS NE ACROSS N CENTRAL MO. STRATUS HAS FILLED IN OVER MUCH OF THE CWA SOUTH OF INTERSTATE 80. THIS COULD HAVE A SIGNIFICANT IMPACT ON TEMPS IF IT HOLDS OUT LONG ENOUGH THIS MORNING. 06Z META SOUNDINGS NEAR KBRL...SHOW THE STRATUS MIXING OUT BY LATE MORNING. THIS SHOULD GIVE TEMPS SUFFICIENT TIME TO WARM TO NEAR MAV/FWC VALUES BEFORE WEAK COLD FROPA LATE THIS AFTERNOON. IF STRATUS HOLDS LONGER THAN EXPECTED ...WHICH IS POSSIBLE IF DEBRIS AC/CI FROM MO CONVECTION SPREADS FURTHER N THAN ANTICIPATED...THEN FCST TEMPS WILL BE TO WARM. WILL LEAVE A CHANCE OF OF TSRA GOING FOR THIS AFTERNOON OVER WEST CENTRAL IL WITH COLD FRONT MOVING THROUGH AREA WITH CAPES AROUND 1000 J/KG. QUIET WEATHER IN STORE FOR TONIGHT WITH SURFACE RIDGE MOVING THROUGH MN/WRN IA. ..DLF.. && .LONGER TERM...(FRIDAY THROUGH WEDNESDAY) UPPER RIDGE PROJECTED TO AMPLIFY ACRS THE NORTHERN PLAINS/SOUTH CENTRAL CANADA ON FRI... KEEPING THE CWA BATHED IN NORTHWEST FLOW THROUGH FRI EVENING BEFORE THIS UPPER FEATURE GETS SHOVED OVER THE UPPER MS RVR VALLEY BY THE NOW WELL ADVERTISED WEST COAST L/W TROUGH. THE LOCAL AREA STILL LOOKS TO END THE WEEK ON A FAIR BUT SEASONABLY COOL NOTE AS SFC RIDGE SLIDES OVER LK MI WITH NORTHEAST FLOW/LAKE AFFECT OOZING BACK ACRS NORTHWEST IL AND EASTERN IA. SHORT RANGE MODELS REASONABLY SIMILAR IN SUGGESTING THIS INCOMING UPPER RIDGE TO DEFLECT AND DAMPEN ANY APPROACHING VORTS COMING OUT OF WESTERN MID TROUGH AXIS...TO THE NORTHWEST OF THE CWA FOR THE FIRST PART OF THE WEEKEND. BUT TILTING TROUGH AXIS TO EVENTUALLY FAN OUT SOUTHWEST FLOW ACRS THE MID AND UPPER MS RVR VALLEYS BY SAT NIGHT AND SUNDAY...ALLOWING WAVE ENERGY TO UNDERCUT AND BREAK DOWN WESTERN EDGE OF UPPER RIDGE. ETA MORE PROGRESSIVE AND FURTHER EAST WITH LATEST RUNS IN SUGGESTING UNDERCUTTING VORT ENERGY TO HELP CREATE(ALONG WITH APPROACHING WARM FRONT FROM THE SOUTH) ROUNDS OF CONVECTION INTO THE SOUTHERN AND WESTERN CWA BY SAT EVENING...BUT STILL PREFER THE GFS AND UKMET SOLUTIONS OF FURTHER WEST ENERGY EJECTION AND CONVECTIVE COMPLEX SPAWN PARAMETERS COMING TOGETHER MAINLY TO THE WEST AND NORTHWEST OF THE LOCAL AREA OF CONCERN UNTIL LATER SAT NIGHT. MAIN CONVECTIVE DAY FOR THE HOME TEAM NOW APPEARS TO BE SUNDAY AND SUNDAY NIGHT. LATEST MODEL TRENDS NOW ARE SOMEWHAT LESS AMPLIFIED WITH DIGGING AND PHASING PROCESSES OF THE LARGE WESTERN CONUS TROUGH THIS WEEKEND... WHICH WOULD MEAN MORE OF A PROGRESSIVE NATURE TO WHOLE SET UP AND AGAIN LIMIT PRECIP THREATS TO LATE SAT NIGHT THRU SUNDAY NIGHT. WILL STILL ISSUE FOLLOW UP ESF TO YESTERDAYS OUTLOOK WITH REDEFINING PERIODS OF CONCERN AND POSSIBLE LOWER QPF IMPACT. HOLIDAY OUTLOOK...DUE TO MORE PROGRESSIVE NATURE OF EJECTING SYSTEM ...THE BULK OF ORGANIZED CONVECTION SHOULD BE MAINLY EAST OF THE AREA ON MEMORIAL DAY...WITH JUST SOME WRAP AROUND INSTABILITY SHOWERS AND A FEW STORMS TO DEAL WITH IN THE AFTERNOON. NO CHANGES TO LONGER RANGE PAST MONDAY FOR NOW...BUT STILL LOOKS LIKE CUT-OFF COLD CORE UPPER VORTEX TO SET UP ACRS SOUTH CENTRAL CANADA AND ACRS THE GRT LKS FOR MID NEXT WEEK. THUS COOL TREND WITH SOME DIURNAL INSTABILITY PRECIP LOOKS IN LINE FOR THE UPPER MIDWEST... WITH ACTIVE SOUTHERN STREAM LIGHTING UP THE LOWER TO MID MS RVR VALLEY. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 605 AM CDT WED MAY 26 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 605 AM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT PUSHING ACROSS THE AREA ON THURSDAY WILL ENCOUNTER INCREASINGLY WARM AND UNSTABLE AIR. THIS WILL PRODUCE SOME THUNDERSTORMS DURING THE DAY THURSDAY...SOME OF WHICH MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH... AND LOCALLY HEAVY RAINFALL OF A HALF TO AN INCH. LATEST INDICATIONS SUGGEST AREAS MORE PRONE TO EXPERIENCING THE STRONGER STORMS ARE SOUTH OF THE INTERSTATE 80 CORRIDOR...AS WELL AS AREAS EAST OF THE MISSISSIPPI RIVER. ATTENTION THEN TURNS TO A LARGE STORM SYSTEM THAT WILL STRENGTHEN ACROSS THE ROCKIES AND SOUTHERN PLAINS THIS WEEKEND...AND WILL EJECT OUT SEVERAL WAVES OF ENERGY UP ACROSS THE MIDWEST. LATEST INDICATIONS SUGGEST THIS SETUP WILL PRODUCE ROUNDS OF THUNDERSTORMS IN THE LOCAL AREA...SOME POSSIBLY SEVERE...LATE ON SATURDAY AND ESPECIALLY ON SUNDAY. THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON INTO MEMORIAL DAY MONDAY AS THE MAIN STORM SYSTEM PULLS UP ACROSS WESTERN IOWA AND MINNESOTA. ALONG WITH THE SEVERE WEATHER THREAT... THE POTENTIAL WILL EXIST FOR WIDESPREAD HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES BY TUESDAY MORNING. THIS ADDITIONAL HEAVY RAIN WILL ONLY EXACERBATE ANY ONGOING FLOODING. PERSONS WITH INTERESTS ON AREA RIVERS...CREEKS AND STREAMS...SHOULD MONITOR CLOSELY LATER STATEMENTS AND FORECASTS REGARDING THE POTENTIAL FOR ADDITIONAL HEAVY RAIN OVER THE UPCOMING MEMORIAL DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405938.